Skip to content
My WebMD Sign In, Sign Up

Announcements

Newly diagnosed? Visit the Epilepsy Health Center, check out community tips and review resources.
changing anti-seizure meds
avatar
bargermom posted:
My husband is in the process of switching from Dilantin to generic Keppra. His doc has him bringing Keppra up to level before backing off the Dilantin. Anyone else been through this and is this typical way of switching meds?
Reply
 
avatar
dancer86442 responded:
Hi Bargermom,

I have been thru several med changes. And Yes, DRs Usually introduce system to New med B4 titrating off the Old. As Long as he titrates off Dilantin, Slowly, he will do fine.

The Important thing to do while going off a med & going on a new med is Keeping Up w/ A Journal! More Info as to what to include under Tips.

Keep us Posted. And do your 'homework' about Keppra. Use the Drug Info Tab at top of page. And If he starts experiencing 'mood swings' it has been suggested that vitamin B6 & B Complex be added to his daily med regimen.

Keep us posted. Know I care. Hugs for you & yours!

Love Candi
 
avatar
TmacShwilla replied to dancer86442's response:
I see you are talking about Keppra and Dilatin, I was on both medication. neither meds worked for me, but you are very right if you see a change in your mood with the keppra get in and talk to your nurolaligist right way, my mom told mine if he didnt take me off the keppra she was makn me move out i was that bad
 
avatar
dancer86442 replied to TmacShwilla's response:
Hi Tmac,

Dilantin was my 1st? med. It didn't work for me, either. I continued to have seizures & the side effects were horrible. My Daughter was on Keppra. DRS determined it wasn't the med for her, either.

As w/ all our meds: What works for one may not work for another.

What medication are you on Now? Is it Working?

Love Candi
 
avatar
phoenix_sun responded:
not rea;;y my neuro does something called Cross-titration when both mesda are takinedaway/introdused at the same time so they are in the systme both at thesame time and after they cross at that same point then the other drug starts to buiud up as t he other one decreases. Then you are up to a safe level with no side effcts or other problems. You really shouldn't just put sopmeone on somthing with the snap of a ifnger and say well lthere you go. it is doen slowly

I see my neuro on August 29th and am going totell him toget rid of the lamictal and find something else. IT feels like I am getting immune to it and it can metablize its own self much in the same way Tegretol has autoinduction.

so he will find somethingand cross titrate it slowly and will tale at least a month to do if not more becuase I am at 600 mgs.

phoenix_sun
 
avatar
johnnylalakers1 responded:
Dear Bargermom, good evening myself I just had my meds changed from tegretol to keepra but i didnt have to lower my dose to be off tergetol but for some reason dillantin has to be lowered slowly because ive taken that before but didnt like it cause it made my gums swell but im currently getting used to the keepra but dont like the dizziness it causes but according to webmd the dizziness is normal for the the first month till your body adjust! still have three more weeks to adjust to it if not i will ask my dr to switch to something else cant stand this dizziness. well take care. johnny
 
avatar
ewolfe314 responded:
Hi Bargermom,

I went through this. My Neuro Doc had it so that within 6 weeks I would be totally off of dilantin and on the generic Keppra. He slowly takes away dilantin and increases the Keppra during this time. By the 6th week,I was no longer taking the dilantin and Taking the full 3,000 mg keppra per day, spaced out in 12 hour intervals. I also take phenobarbital 180 mgs per day. 60 mg in the morning and 120 at night.

During this time of transition I only expierienced 1 minor seizure(around week3) but have not had one since and it will be coming up that I have not had 1 for a year. Trust me on this,it's the best thing that has ever happened to me,getting off Dilantin and going over to generic Keppra. Keep us posted on this. And yes this is the only way to switch meds accordingly.

John
 
avatar
JanaTAS responded:
Hi Bargermom,

I have been through this many, many times. Again just trying a new med myself. It is the typical way of switching meds. You will never know what your body will tolerate well unless you try. Most doctors do not like to have you on more than 3 at a time. Most just like have you on 2 but if you are still having the seizures they will put you on a 3rd to see if you can handle the side effects. I myself have been through brain sx, have had the VNS implant and still have the seizures but not too often. Best wishes in finding the right drug for your husband.
 
avatar
jillybean1971 responded:
Never used Dilantin because I was allergic to it but changed meds many times!! Recently, stopped Depakote and added generic Zonegran. Most of the time my Drs have slowly added the new drug while slowly decreasing the old drug. Took 6 weeks to end Depakote and add Zonegran.Never had a Dr. keep the old drug the same while adding a new drug. Have had epilepsy for 26 years and been seizure free for 13 years now. Good Luck!
 
avatar
heatherpugs responded:
Yes, this is exactly what most dr. do when switching meds. But be very careful. I was once changed from Depakote to Lamital and ended up in the hospital for a week not able to talk or walk. Look out for bad side affects right away. Good luck to your husband.
 
avatar
Cam0958 responded:
I just went through it this past summer. It's not a pleasant experience: he will get very tired; however, once he is finally off the Dilantin, not a good drug to take, he may be much happier with the new Med.; I am so far. Good Luck!
 
avatar
dbram responded:
I just recently switched from Dilantin to Keppra. From Dilantin, I have to go through a kidney transplant because Dilantin. I am only 15 years old going through now my 3rd kidney transplant from seizure medicines. The problem with Keppra is that the generic brand of it is a lot weaker than the real version. I suffer from life threatening epilepsy, so it is really important that I have the right dose of Keppra. With the brand name Keppra I have been seizure free for 2 months.
 
avatar
dancer86442 replied to dbram's response:
dbram,

Please visit epilepsytalk.com Phylis posted a form letter for Pharmacies that you can print up & give them. It will ensure they do Not switch brand name w/ generic or substitute w/ new manufacturer of the meds.

I do hope you stick around & share your story w/ others'. You are an amazing young lady & have been thru a lot for someone your age. Also, have you ever 'chatted' w/ others' your age w/ EP? Resources: epilepsyfoundation.org link, use search for teen EP forum/support group. Search will provide you w/ the nearest 'live' support group in your area, too.

Take care & please let us know how you are doing occasionally.

HUGS! Love Candi


Helpful Tips

Journals posted by Meetz
Meetz posted: Hi there. I don't want to sound bossy or presumptuous, but after 44 years of practice with E, I have a bit of experience. I ... More
Was this Helpful?
34 of 44 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Epilepsy Center